Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 170, NWS Amarillo, TX

July 2, 2004Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 2, 2004, 6:36 PM CDT for Texas County, Oklahoma. It was in force for 84 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2004, 6:36 PM CDT (23:36 UTC)
Expired
Jul 2, 2004, 8:00 PM CDT
In force
84 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Texas County, OK

The radar

The Amarillo radar (KAMA), 173 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:47 PM CDTHAIL 0.75Eva, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 4:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

051 
WUUS54 KAMA 022336
SVRAMA
OKC139-030100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
634 PM CDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN THE PANHANDLE OF OKLAHOMA
  THIS INCLUDES THE CITY OF GUYMON

* UNTIL 800 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF EVA...OR ABOUT 8 MILES SOUTH OF ELKHART...AND MOVING
  SOUTHEAST AT 20 MPH.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3698 10201 3651 10202 3651 10128 3698 10129

$$

HENNIG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:54 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 2, 3:54 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT FRI JUL 2 2004

.DISCUSSION...

STORMS ARE FORMING IN NORTHEAST NEW MEXICO AT THIS TIME...AND AN
AREA OF CU IS DEVELOPING IN SOUTHEAST ZONES. ALTHOUGH MIDLEVEL FLOW
IS ABOUT 25-30 KT OUT OF THE NORTHWEST...WITH FLOW INCREASING A
BIT MORE EASTERLY AT THE SURFACE...WILL HAVE SUFFICIENT SHEAR FOR
MULTICELLS...AND POSSIBLY WEAKLY ROTATING STORMS SHOULD THE FLOW
STRENGTHEN SLIGHTLY...AND SHOULD STORMS (UNLIKE YESTERDAY) ACTUALLY
GET GOING IN OUR CWA. WITH THIS IN MIND...INCREASED POPS TO 30S IN
NORTHWEST ZONES...AND PULLED 20S DOWN FOR MOST OTHER ZONES EXCEPT
THE FAR SOUTHWEST COUNTIES.

RAISED TEMPS SLIGHTLY IN NORTHEAST ZONES FOR SATURDAY. FORECAST
SOUNDINGS...AND SUNNY SKIES...SUGGEST HIGH TEMPS IN THE MID 90S FOR
THE NORTHEAST. LIKEWISE OVER THE WHOLE CWA FOR SUNDAY...INCREASED
TEMPS AREA-WIDE BY A DEGREE OR TWO.

MAIN EXTENDED CONCERN WAS FRONTAL LOCATION. OUTLIER WAS THE GFS...
TAKING THE FRONT INTO THE AREA TUESDAY. ETA AND EURO AGREE ON A
FASTER FRONTAL ARRIVAL...AND WENT WITH THAT IN LIGHT OF EXPECTED
CONVECTION ALONG THE FRONT ON SUNDAY AND MONDAY. BEHIND THE FRONT...
EXPECTING COOLER TEMPS AS IN THE GOING FORECAST AND MADE NO CHANGE.

KEPT GOING 10S AFTER MONDAY. THUNDERSTORMS COULD FORM ANY OF THE
DAYS GIVEN THE FLOW PATTERN...AND IDENTIFYING FAVOURED AREAS FOR
CONVECTION WOULD BE DIFFICULT AT BEST. WILL HAVE TO REVISIT POPS AS
THE TIME NEARS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     64  97  65  94 /  20  10  10  20
BEAVER       64  97  65  94 /  20  10  10  20
BOISE CITY   61  93  61  90 /  30  10  10  20
BORGER       69  97  65  95 /  20  10  10  20
BOYS RANCH   64  97  65  94 /  20  10  10  20
CANYON       66  98  66  94 /  10  10  10  10
CLARENDON    69  98  69  95 /  20  10  10  10
DALHART      60  95  63  92 /  20  10  10  20
GUYMON       62  95  64  94 /  30  10  10  20
HEREFORD     65  98  65  93 /  10  10  10  10
LIPSCOMB     65  97  66  95 /  20  10  10  10
PAMPA        67  98  65  95 /  20  10  10  20
SHAMROCK     70  97  69  96 /  20  10  10  10
WELLINGTON   70  98  70  96 /  20  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR/ANDRADE
Hazardous weather outlook, Jul 2, 1:00 PM CDT, 5 hours 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUL 2 2004

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

In the hours before

Special weather statement, Jul 2, 5:20 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
520 PM CDT FRI JUL 2 2004

OKZ001-022315-
CIMARRON OK-
520 PM CDT FRI JUL 2 2004

...STRONG THUNDERSTORM OVER NORTHERN CIMARRON COUNTY OF OKLAHOMA...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHEAST OF BLACK MESA
PARK AT 520 PM CDT...MOVING EAST AT 5 MPH. THIS STORM MAY BE CAPABLE
OF PRODUCING HAIL UP TO ONE HALF OF AN INCH...AND WIND GUSTS UP TO
50 MPH. ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRESENT
WITH THIS STORM.

PEOPLE IN NORTHERN CIMARRON COUNTY...ESPECIALLY NEAR THE BLACK MESA
STATE PARK...SHOULD PREPARE TO TAKE SHELTER IMMEDIATELY.

NUNEZ
Special weather statement, Jul 2, 6:29 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
629 PM CDT FRI JUL 2 2004

OKZ002-030030-
TEXAS OK-
629 PM CDT FRI JUL 2 2004

...STRONG THUNDERSTORM OVER TEXAS COUNTY OF OKLAHOMA...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF EVA AT 629 PM
CDT...MOVING EAST AT 15 MPH. THIS STORM MAY BE CAPABLE OF PRODUCING
HAIL UP TO ONE HALF OF AN INCH...AND WIND GUSTS UP TO 50 MPH.
ALSO...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE PRESENT
WITH THIS STORM.

PEOPLE IN NORTHERN TEXAS COUNTY...ESPECIALLY NEAR
HOUGH...MOUSER...OPTIMA...AND GUYMON...SHOULD PREPARE TO TAKE
SHELTER IMMEDIATELY.

NUNEZ

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.